Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 172, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2001, 9:08 PM MDT for Dewey County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2001, 9:08 PM MDT (03:08 UTC)
- Expired
- Jul 30, 2001, 10:15 PM MDT
- In force
- 67 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 7:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3783 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 14.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 310309
SVRABR
SDC041-310415-
/NEW.KABR.SV.W.0251.310308-310415/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM MDT MON JUL 30 2001
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 1015 PM MDT
* AT 908 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF LANTRY...OR ABOUT 23
MILES SOUTHWEST OF EAGLE BUTTE...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LANTRY AROUND 930 PM MDT
PARADE...GREEN GRASS AROUND 945 PM MDT
RIDGEVIEW...LITTLE MOREAU REC AREA AROUND 1005 PM MDT
TIMBER LAKE AROUND 1010 PM MDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCVY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4484 10178 4469 10163 4481 10078 4503 10073
4548 10114
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:45 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 30, 7:45 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT MON JUL 30 2001
MAIN SFC BOUNDARY STILL REMAINS ON A KJMS-KPIR-KCDR LINE THIS
EVENING. TSRA HAVE FIRED IN FAR SWRN SD NEAR TRIPLE POINT REGION.
CONCERN IS HOW FAR NE WILL THIS CONVECTION PUSH? 00Z KABR SOUNDING
WAS 14.2 C @ 7H...WITH VERY STEEP LAPSE RATE ABOVE CAP LAYER. 18Z
AVN SOUNDING BEST REPRESENTED 00Z SOUNDING...AND SEEMS TO CORRELATE
WELL WITH REALITY. LEFT POPS IN FOR ALL CWA OVERNIGHT AS LEFT OVER
CONVECTION FROM TSRA IN SWRN SD COULD DRIFT OVER DURING THE
OVERNIGHT HOURS. AFTER SEEING THE LOW CLOUDS THIS MORNING...BRIEFLY
TOYED WITH THE IDEA OF ADDING SOME FOG TO THE ERN ZONES.
HOWEVER...MODELS ALL SHOW WINDS STAYING UP OVERNIGHT SO THE LOWER
LAYERS SHOULD REMAIN WELL MIXED KEEPING FOG AT BAY...AS WELL AS
OVERNIGHT LOWS UP. EXCEPT FOR ADDING WATCH BOX EARLIER...NO OTHER
TWEAKS MADE TO ZONE PACKAGE.
.ABR...SVR TSRA WATCH 643 FOR CORSON...DEWEY...STANLEY AND JONES
COUNTIES UNTIL 0600 UTC.
HINTZThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:21 PM MDT | Severe Thunderstorm Warning | ABR | Stanley | 39 min |
| Jul 30, 10:15 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Walworth | 60 min |
| Jul 30, 10:15 PM MDT | Severe Thunderstorm Warning | ABR | Campbell | 60 min |
| Jul 30, 11:17 PM MDT | Severe Thunderstorm Warning | ABR | Campbell | 13 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.